MAUDE Adverse Event Report: ANGIODYNAMICS STARBURST¿ TALON ELECTRODE; ELECTROSURGICAL PROBE

ANGIODYNAMICS STARBURST¿ TALON ELECTRODE; ELECTROSURGICAL PROBE
Catalog Number H7877001028461
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/17/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.(b)(4).
 
Event or Problem Description
A patient of unknown age and gender presented for an rfa procedure.The patient was sedated and the procedure was initiated.The treating physician attempted to use the talon rf probe and during the time of purging the device, saline would not drip from all 4 tines, only 2 had a saline drip.The device had not been placed when the defect was noted.The physician determined not to continue with the procedure.As the treatment was not provided, and the patient had been sedated, this event meets the criteria of an adverse event due to patient safety risk of unnecessary sedation.It was reported the patient suffered no harm or injury due to this event.The reported defective device has been returned to the manufacturer for evaluation.
 
Additional Manufacturer Narrative
Returned for evaluation was a talon probe.A visual review noted no obvious defects.The device was connected to a rita 1500x rf generator and intelliflow pump.The temperature display windows read ambient temperatures and were observed to rise when grasped with gloved fingers.The 300 second purge cycle was started.During the duration of the purge cycle, no fluid was observed to flow from tines #1, 2 or 4.Tine #3 worked properly.The customer's reported description of occluded probe was confirmed.The customer reported that the occluded probe was detected during preparation and outside the patient.The device found as returned did not match that description.It appeared to have blood on the handle and inside the array windows.The tips of the tines were cut off and the fluid flowed through.The occlusion is at the tips of the tines.Due to the foreign matter (dried blood) it is undeterminable what caused the occlusion the foreign matter or a manufacturing defect (excess adhesive).It is possible tines can be occluded when performing the tc wire bonding step to the arrays.If excessive adhesive is used it can occlude the tine.A device history records search revealed no quality related issues or manufacturing deficiencies at the time of manufacture.The instructions for use, which is supplied to the user with this catalog number, contains the following statements: "inspect the device for any damage.Do not use a device that has been damaged.Fully retract the device needles by moving the slide on the handle backward (towards the cable connector) until it stops.Deploy the device needles by moving the slide forward (towards the trocar) on the handle to the desired deployment size.Upon completion of the desired ablation, turn the rf power off.Fully retract the device needles by pulling the slide on the handle backward (towards the cable connector) until it stops.For each additional ablation: verify the geometry of the array of needles between each ablation." a review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint reference # (b)(4).

Brand Name
STARBURST¿ TALON ELECTRODE
Common Device Name
ELECTROSURGICAL PROBE
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key8670486
Report Number1317056-2019-00071
Device Sequence Number2117677
Product Code GEI
UDI-Device IdentifierH7877001028461
UDI-PublicH7877001028461
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K010060
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2020
Device Catalogue NumberH7877001028461
Device Lot Number5279300
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/29/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2019
Supplement Date Received by Manufacturer05/17/2019
Initial Report FDA Received Date06/05/2019
Supplement Report FDA Received Date08/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;